Hail, Coahoma
- When
- March 29, 11:45 PM CST to 11:50 PM CST
- Where
- Coahoma County, Friars Pt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.370, -90.630
Nickel to quarter size hail fell in Friars Point.
A cold front pushed across North Mississippi during the evening of March 29, 2015. A line of showers and thunderstorms developed along the front as it moved southeast through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front pushed across North Mississippi during the evening of March 29, 2015. A line of showers and thunderstorms developed along the front as it moved southeast through the area. A severe storm with large hail occurred in Coahoma County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 29, 10:31 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1131 PM CDT SUN MAR 29 2015 .DISCUSSION... UPDATED FOR THE 06Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 918 PM CDT SUN MAR 29 2015/ UPDATE... UPDATED FOR OVERNIGHT WORDING IN ZONES. DISCUSSION... CURRENTLY COLD FRONT WAS ENTERING RANDOLPH COUNTY WITH A FEW SHOWERS EXTENDING INTO SOUTHEAST MISSOURI. NO CHANGE IN THE OVERNIGHT FORECAST AS THE HRRR MODEL SHOWS CONVECTION FIRING BETWEEN JONESBORO AND MEMPHIS BETWEEN 11 PM AND MIDNIGHT...WHILE OTHER SHOWERS DEVELOP IN CENTRAL MISSISSIPPI. EVOLUTION OF STORMS FORM A LINE BY 2 AM IN NORTH MISSISSIPPI AND PUSH SOUTHEAST OUT OF THE AREA BY 5 AM. A FEW STORMS WILL BE CAPABLE OF LARGE HAIL ..BRIEF HEAVY RAIN...AND THE POSSIBILITY OF AN ISOLATED DAMAGING WIND GUST. JAB && .PREV DISCUSSION... /ISSUED 308 PM CDT SUN MAR 29 2015/ DISCUSSION... MAIN CONCERN IN THE NEAR-TERM CONCERNS THUNDERSTORM CHANCES THIS EVENING/OVERNIGHT...WITH THE POTENTIAL FOR AN ISOLATED WIND/HAIL EVENT ACROSS EAST ARKANSAS/SOUTHERN TN/NORTHERN ALABAMA. CURRENTLY...MOISTURE HAS BEEN CONTINUING TO SLOWLY RETURN THIS AFTERNOON WITH DEWPOINTS IN THE MID TO UPPER 40S COMMON ACROSS THE REGION. A SURFACE FRONTAL BOUNDARY WAS ANALYZED FROM SOUTHERN OK THROUGH MO EXTENDING INTO THE GREAT LAKES REGION. THIS FRONT WILL CONTINUE TO PROGRESS SOUTHEAST THROUGH THE AFTERNOON. BY THIS EVENING...THE FRONTAL BOUNDARY WILL BEGIN TO IMPINGE UPON A MODEST TONGUE OF BOUNDARY LAYER MOISTURE. ELEVATED INSTABILITY ON THE ORDER OF 750-1000 J/KG WILL DEVELOP COLLOCATED WITH A ZONE OF BETTER MOISTURE AT 850 MB. SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ALONG AND JUST AHEAD OF THE THE SURFACE FRONT AFTER 7 PM THIS EVENING. WHILE MOST SEVERE PARAMETERS REMAIN MARGINAL...CLOUD-BEARING SHEAR VALUES AT OR ABOVE 35 KNOTS WILL SUPPORT SOME ORGANIZED THUNDERSTORMS. HRRR GUIDANCE SUPPORTS THIS AS 2-5 KM UPDRAFT HELICITY VALUES DO SHOW SOME SUSTAINED ROTATION...ALBEIT MARGINAL. THAT BEING SAID...OVERALL SEVERE THREAT LOOKS LOW WITH A FEW ISOLATED INCIDENTS OF SEVERE HAIL AND/OR WIND GUSTS DURING THE OVERNIGHT. STORM-TOTAL QPF WAS INCREASED WITH THIS FORECAST PACKAGE GIVEN THE THUNDERSTORM POTENTIAL AND BETTER COVERAGE OF RAINFALL EXPECTED. AFTER THE FRONT MOVES THROUGH TONIGHT...THE MODERATION TREND WILL CONTINUE THROUGH EARLY THIS WEEK WITH TEMPERATURES RISING INTO THE LOW TO MID...AND POTENTIALLY UPPER 70S BY THURSDAY. A PROGRESSIVE BUT LARGELY ZONAL FLOW PATTERN DEVELOPS ALOFT THROUGH THE WEEK WITH GENERAL SOUTHERLY FLOW MAINTAINING ITSELF THROUGH THE PERIOD. THIS SHOULD PROVIDE A WINDOW FOR SUSTAINED MOISTURE RETURN FROM THE GULF OF MEXICO...BUT NOTHING ANOMALOUS FOR THIS TIME OF YEAR. SEVERAL CHANCES FOR THUNDERSTORMS EXIST DURING THIS PERIOD AS WELL AS A WARM ADVECTION REGIME/ISENTROPIC LIFT IMPINGE UPON A WEAKLY CONVERGENT ZONE LEFT OVER FROM A STALLED FRONTAL BOUNDARY. WITH TIME...THIS BOUNDARY COMPLETELY WASHES OUT AS SOUTHERLY FLOW INCREASES. BY THURSDAY AND FRIDAY...A STRONGER SHORTWAVE WILL FORCE ANOTHER FRONTAL BOUNDARY SOUTHEAST. DISAGREEMENT CURRENTLY EXISTS IN MODEL GUIDANCE BUT A DECENT SIGNAL EXISTS FOR MORE ORGANIZED THUNDERSTORM DEVELOPMENT GIVEN THE VERY MOIST BOUNDARY LAYER FORECAST TO BE IN PLACE AHEAD OF THE APPROACHING FRONT. IT IS TOO EARLY TO ASSESS THE SEVERE THREAT BUT THIS PERIOD WILL BE WATCHED CLOSELY. FOR THE LONG-TERM...ANOTHER STRONG HIGH PRESSURE SYSTEM BUILDS INTO THE CENTRAL AND SOUTHERN US COOLING THE MID-SOUTH DOWN SIGNIFICANTLY. SEASONAL TEMPERATURES ARE EXPECTED WITH DRY WEATHER DURING THIS PERIOD. TVT && .AVIATION... 06Z TAF CYCLE SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AT THE BEGINNING OF THE TAF PERIOD AT KMEM AND KMKL BEFORE DIMINISHING AFTER 08Z OR SO. WINDS WILL SHIFT TO NORTHERLY AT 5 KTS BEHIND A COLD FRONT THAT SHOULD PASS THROUGH KMEM AND MKL AROUND 30/06Z. AT KJBR...THE FRONT WILL BE THROUGH AT THE START OF THE PERIOD WITH LIGHT NORTHERLY WINDS...NO ADDITIONAL RAINFALL...AND MID LEVEL CLOUD DECK. VFR CIGS AND VSBYS CAN BE EXPECTED THROUGH 30/10Z AT ALL SITES EXCEPT KTUP. KTUP SHOULD BE IMPACTED THROUGH THE FIRST FEW HOURS OF THE FORECAST PERIOD WITH NUMEROUS SHOWERS AND THUNDERSTORMS ALONG WITH TEMPORARY MVFR CIGS/VSBYS AS THE COLD FRONT MOVES THROUGH AROUND 30/09Z...WHEN WINDS SHOULD SHIFT NORTHERLY AT 6 KTS OR LESS. ALL RAIN SHOULD END BEFORE SUNRISE AT ALL SITES WITH CLEARING SKIES AND SOME PATCHY FOG DEVELOPING THROUGH SUNRISE. CLEAR SKIES WILL BE COMMON BY MONDAY MORNING AND CONTINUE THROUGH THE DAY. WINDS WILL BE LIGHT NORTHEASTERLY THROUGH THE DAY AT 5 KTS OR LESS. SOME SCATTERED MID LEVEL CLOUDS WILL BE POSSIBLE AGAIN MONDAY EVENING WITH LIGHT WINDS BECOMING SOUTHEASTERLY. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 311 PM CDT SUN MAR 29 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 311 PM CDT SUN MAR 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE THIS EVENING INTO THE OVERNIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED BUT THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 PM CDT SUN MAR 29 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL FRIARS POINT 34.37N 90.64W
03/29/2015 E1.00 INCH COAHOMA MS TRAINED SPOTTER
NICKEL TO QUARTER SIZE
&&
JABThe Memphis radar (KNQA), 129 km away, was scanning. The volume nearest the first event began at 05:44 UTC.
1 hail. Local standard time, as filed.
Nickel to quarter size hail fell in Friars Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567590.